ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Boxicity and treewidth

Chandran, LS and Sivadasan, N (2007) Boxicity and treewidth. In: Journal of Combinatorial Theory, Series B, 97 (5). pp. 733-744.

[img] PDF
11.pdf - Published Version
Restricted to Registered users only

Download (163Kb) | Request a copy
Official URL: http://www.sciencedirect.com/science?_ob=MImg&_ima...

Abstract

An axis-parallel b-dimensional box is a Cartesian product R1 x R2 X... x Rb where Ri (for 1 <= i <= b) is a closed interval of the form [a(i), b(i)] on the real line. For a graph G, its boxicity box(G) is the minimum dimension b such that G is representable as the intersection graph of (axis-parallel) boxes in b-dimensional space. The concept of boxicity finds applications in various areas such as ecology, operation research, etc. Though many authors have investigated this concept, not much is known about the boxicity of many well-known graph classes (except for a couple of cases) perhaps due to lack of effective approaches. Also, little is known about the structure imposed on a graph by its high boxicity. The concepts of tree decomposition and treewidth play a very important role in modern graph theory and have many applications to computer science. In this paper, we relate the seemingly unrelated concepts of treewidth and boxicity. Our main result is that, for any graph G, box(G) <= tw(G) + 2, where box(G) and tw(G) denote the boxicity and treewidth of G, respectively. We also show that this upper bound is (almost) tight. Since treewidth and tree decompositions are extensively studied concepts, our result leads to various interesting consequences, like bounding the boxicity of many well-known graph classes, such as chordal graphs, circular arc graphs, AT-free graphs, co-comparability graphs, etc. For all these graph classes, no bounds on their boxicity were known previously. All our bounds are shown to be tight up to small constant factors. An algorithmic consequence of our result is a linear time algorithm to construct a box representation for graphs of bounded treewidth in a constant dimensional space.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier.
Keywords: Intersection graphs;Treewidth;Boxicity;Graph classes.
Department/Centre: Division of Electrical Sciences > Computer Science & Automation (Formerly, School of Automation)
Date Deposited: 09 Mar 2009 07:16
Last Modified: 19 Sep 2010 05:00
URI: http://eprints.iisc.ernet.in/id/eprint/18103

Actions (login required)

View Item View Item